Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 197, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2005, 3:47 PM CDT for Morris County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2005, 3:47 PM CDT (20:47 UTC)
- Expired
- Jul 12, 2005, 4:04 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 122047 SVRTOP KSC127-122115- /O.NEW.KTOP.SV.W.0197.050712T2047Z-050712T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 347 PM CDT TUE JUL 12 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 415 PM CDT * AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES EAST OF WILSEY...OR ABOUT 27 MILES NORTHWEST OF EMPORIA...MOVING SOUTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WILSEY... STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3856 9638 3871 9669 3854 9682 3853 9644 $$
1 follow-up statement
000 WWUS53 KTOP 122104 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT TUE JUL 12 2005 KSC127-122114- /O.CAN.KTOP.SV.W.0197.000000T0000Z-050712T2115Z/ MORRIS- 404 PM CDT TUE JUL 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS COUNTY HAS BEEN CANCELLED... AT 404 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS NEAR 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3856 9638 3871 9669 3854 9682 3853 9644 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:48 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 12, 2:48 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 248 PM CDT TUE JUL 12 2005 .DISCUSSION... SHORT TERM FORECAST CONCERNS ARE THUNDERSTORM CHANCES TONIGHT AND WEDNESDAY. TONIGHT AND WEDNESDAY...WATER VAPOR SATELLITE IMAGERY SHOWED THAT THE EXTRA-TROPICAL REMAINS OF DENNIS WERE LOCATED OVER EASTERN MO/WESTERN IL THIS AFTERNOON. A BROAD UPPER LEVEL RIDGE WAS NOTED ACROSS THE WESTERN CONUS. THE MID AND UPPER LEVEL FLOW ACROSS EASTERN KS WAS FROM THE NORTH. AN MCV OVER CENTRAL KS WAS ENHANCING THUNDERSTORM DEVELOPMENT JUST SOUTHWEST OF THE CWA BETWEEN SLN AND ICT. THE MCV SHOULD CONTINUE TO MOVE SOUTH INTO NORTHERN OK LATER THIS EVENING. A WEAK CAP AND DEEPER MOISTURE OVER THE CENTRAL AND WESTERN PORTIONS OF THE CWA HAS PRODUCED AN ENVIRONMENT FAVORABLE FOR ISOLATED THUNDERSTORMS TO DEVELOP. MOST OF THESE ISOLATED THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET...BUT I DID KEEP A SLIGHT CHANCE THROUGH THE NIGHT FOR THE SOUTHERN COUNTIES OF THE CWA. LOW TEMPERATURES TONIGHT WILL DROP INTO THE UPPER 60S ACROSS MUCH OF THE CWA. HAZE AND PATCHY FOG WILL DEVELOP THROUGH THE NIGHT...ESPECIALLY IN THE RIVER VALLEYS AND OTHER LOW-LYING AREAS. BOTH THE GFS AND NAM SHOW A WEAK 5H SHORT-WAVE TROUGH ROUNDING THE BACK SIDE OF THE EXTRA-TROPICAL REMAINS OF DENNIS OVER EASTERN MO/WESTERN IL WED AFTERNOON. GIVEN A WEAK CAP...DEEPER MOISTURE AND SYNOPTIC SCALE LIFT...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA ONCE CONVECTIVE TEMPS ARE REACHED AFTER 19Z. HIGHS ON WEDNESDAY WILL RANGE FROM THE UPPER 80S ACROSS THE EASTERN COUNTIES TO LOWER 90S ACROSS THE WESTERN COUNTIES. FOR THURSDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE NORTHERN AND CENTRAL PLAINS PUSHING SOUTH THE REMAINS OF DENNIS. HOWEVER THE SHEAR AXIS ASSOCIATED WITH THE REMNANTS OF DENNIS IS NOT FAR FROM EAST CENTRAL KS DURING THE DAY THURSDAY. MID LEVEL TEMPS ARE PROGGED TO WARM SLIGHTLY BUT AM NOT CONVINCED THAT AN ISOLATED STORM COULD NOT DEVELOP THURSDAY AFTERNOON. THEREFORE HAVE INCLUDED SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON ACROSS EAST CENTRAL KS. HAVE LEFT FRIDAY AND SATURDAY DRY THINKING THAT THE UPPER LEVEL RIDGE WILL KEEP GENERAL SUBSIDENCE OVER THE AREA WITH A STRENGTHENING CAP. EXPECT A GENERAL WARMING TREND BUT AGAIN STAYED CLOSER TO THE MET NUMBERS. THE GFS STILL LOOKS LIKE IT IS TRYING TO WARM THINGS UP TO MUCH. MORNING LOWS SHOULD BE AROUND 70 FOR MOST AREAS. SUNDAY THROUGH TUESDAY...MODELS SHOW AN UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS SUNDAY AND MONDAY. EXPECT THIS TO HELP A COLD FRONT MOVE INTO THE AREA EARLY MONDAY. HAVE FOLLOWED HPC AND LEANED TOWARDS THE 06Z GFS. INSERTED SLIGHT CHANCE POPS BEGINNING ACROSS THE NORTHER TIER COUNTIES SUNDAY NIGHT AND OVER THE WHOLE FA MONDAY AND MONDAY NIGHT. WITH HEIGHTS LOWERING...SHOWED A SLIGHT COOL TREND FROM MONDAY AND TUESDAY. THE 00Z GFS WAS THE COOLEST MEMBER OF THE ENSEMBLE OUTPUT AND DID NOT LOWER TEMPS NEARLY AS FAR AS IT SUGGESTS. KEPT HIGHS IN THE LOWER 90S AND LOWS AROUND 70. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. BG/WOLTERS
Hazardous weather outlook, Jul 12, 3:25 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT TUE JUL 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131007- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 325 PM CDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS OF 60 MPH OR GREATER THIS AFTERNOON AND EARLY EVENING. THE STORMS ARE EXPECTED TO DISSIPATE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL AND NORTHEAST KANSAS WEDNESDAY AFTERNOON AND EVENING...AND AGAIN OVER EAST CENTRAL KS THURSDAY AFTERNOON. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY NIGHT NEAR THE KANSAS AND NEBRASKA STATE LINE...AND MONDAY AND MONDAY NIGHT OVER THE WHOLE AREA AS A WEAK FRONT MOVES INTO THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ESSENTIAL THIS AFTERNOON OR THIS EVENING DUE TO THE ISOLATED NATURE OF THE THUNDERSTORMS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
In the hours before
Local storm report, Jul 12, 2:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND DMG WAMEGO 39.20N 96.30W
07/12/2005 POTTAWATOMIE KS TRAINED SPOTTER
CAR PORT DESTROYED AS WELL AS FENCING
&&
BYRNELocal storm report, Jul 12, 2:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG WAMEGO 39.20N 96.30W
07/12/2005 POTTAWATOMIE KS TRAINED SPOTTER
CAR PORT DESTROYED AS WELL AS FENCING
&&
BYRNELocal storm report, Jul 12, 2:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND GST WAMEGO 39.20N 96.30W
07/12/2005 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 12, 3:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST COUNCIL GROVE 38.66N 96.49W
07/12/2005 60 MPH MORRIS KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:55 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 50 min |
| Jul 12, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.